October 6, 2009
The Food and Drug Administration (FDA) is advising consumers about the risk of permanent skin and mucous membrane discoloration, known as argyria, associated with the use of dietary supplements that contain silver, including colloidal silver. Argyria is a permanent and irreversible grayish or bluish discoloration of the skin, conjunctiva (the clear membrane that covers the white part of the eye), nails, and gums. Although argyria is not dangerous to physical health, some patients with argyria may experience significant negative psychological or social consequences as a result of the condition. In addition, the use of silver-containing dietary supplements may interfere with the body's absorption of some drugs, such as quinolone antibiotics [ciprofloxacin (Cipro), norfloxacin (Noroxin), ofloxacin], tetracycline antibiotics, thyroxine, and penacillamine (Cuprimine).
Argyria may develop quickly with the use of products that contain large amounts of silver or may develop gradually over time with the use of products that contain small amounts of silver. Based on the available scientific information, FDA is not able to advise consumers of a dose or use restrictions that would minimize or eliminate the risk of argyria. However, the Environmental Protection Agency (EPA) has established a chronic oral Reference Dose (RfD) of 5 micrograms (µg) of silver per kilogram (kg) of body weight per day (5 µg/kg/day) based on a review of 70 cases of argyria that were associated with oral and other uses of silver compounds. For a 70 kg person (or about 154 pounds body weight), this would be about 350 µg of silver per day. Ingesting silver in amounts close to or above the EPA RfD may put a consumer at risk of developing argyria. If you are using or considering using a dietary supplement that contains silver and have questions or concerns about its safety for you in your particular circumstances, you should discuss those concerns with your health care provider.
Silver ingredients may be identified on the label of a dietary supplement as "colloidal silver" (a liquid suspension of tiny silver particles), "colloidal silver protein," "ionic silver," "native silver," "silver," "silver alginate," "silver protein," "mild silver protein," and "true colloidal silver."
Argyria is usually permanent. There are no effective non-surgical medical treatments, and surgical procedures have limited effectiveness and are not suitable in all cases. The exact mechanism of how argyria occurs is not known, but it is believed that silver combines with protein to form deposits in the skin. Silver also can increase the body's production of melanin, which causes the skin to get darker when exposed to sunlight.
Silver is present in the environment, and therefore people are normally exposed to it. However, silver is a nonessential mineral that has no known physiological functions or benefits when taken orally.
Silver has some appropriate medical uses, such as medicines, bandages, and dressings used to treat burns, skin wounds, or skin infections, and as medicines used to prevent the eye condition called conjunctivitis in newborn infants. However, there are no legally marketed prescription or over-the-counter (OTC) drugs containing silver that are taken by mouth.
FDA regulates dietary supplements under a different set of standards than those that apply to drugs. For example, FDA does not approve dietary supplements or their labels before they are sold. It is unlawful for a manufacturer to represent a dietary supplement containing silver as able to prevent, diagnose, mitigate, treat, or cure any disease.
FDA urges consumers and health care professionals to report any cases of argyria or other side effects that may be related to the use of silver-containing dietary supplements. Adverse events associated with the use of dietary supplements should be reported as soon as possible to FDA's MedWatch program by calling their toll-free number (1-800-332-1088) or through the Internet (http://www.fda.gov/medwatch).
FDA will continue to review applicable research and investigate the relationship between silver-containing dietary supplements and the occurrence of argyria or any other side effects. FDA will alert consumers, and if warranted, take additional action as more information becomes available.